Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Wilmington, NC

April 30, 1996Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 30, 1996, 9:51 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1996, 9:51 AM EDT (13:51 UTC)
Expired
Apr 30, 1996, 10:45 AM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 301352 COR
SVRILM
NCC019-129-141-301445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
951 AM EDT TUE APR 30 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATIONS...

IN SOUTHEAST NORTH CAROLINA

   ...EASTERN BRUNSWICK COUNTY...NEW HANOVER COUNTY
   ...PENDER COUNTY

RADAR WAS INDICATING A SEVERE THUNDERSTORM STRETCHING FROM ATKINSON AND
CURRIE SOUTHWEST TO WINNABOW. THIS STORM IS LIKELY PRODUCING WINDS TO 60
MPH WHICH COULD PRODUCE STRUCTURAL DAMAGE TO BUILDINGS AS WELL AS
KNOCKING DOWN TREES AND POWER LINES. MOVEMENT ON THE STORM WAS NORTHEAST
AT 35 MPH.

PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR DAMAGING WINDS.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:05 AM EDT, 7 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 2:05 AM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
205 AM EDT TUE APR 30 1996

THINGS POISED AND WAITG TO GO THIS AM. ADAP LI -4...CAPES ARND 1800
...THETAE RDG OVR AREA. WNDS STARTG TO PIK UP OVR ERN NC AS LO LVL
GRAD TITENS AHD OF APPCHG FNT. STG 850H JET...ARND 50 KT...WL CONT
TO PUMP MSTR INTO AREA THRUOUT DAY. XPCT FROPA ARND MDNGT TNGT WI
COOLR DRIER AREA INTO AREA. ANTHR SHOT FCST TO MV THRU AREA WED NGT
BUT NO MSTR AND DYNAMICS LMTD SO DONT XPCT MUCH OUT OF IT. UPR FLO
BCMG SEMI ZONAL OVR ERN HALF OF CNTRY BY WKEND WI SFC RDG IN PLACE
AS ANTHR STRM STARTS TO BLD OVR THE ROCKIES.

WL CONT GALES OVR CSTL WTRS. CRRNT FCST CONTS ON TRACK.  CGG-G

.MHX...GALE WARNG CSTL WTRS ANDZ SNDS

In the hours before

Special weather statement, Apr 30, 6:08 AM EDT, 3 hours 43 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044-
046-045-502-501-103-301445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
609 AM EDT TUE APR 30 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS EFFECTIVE
UNTIL 100PM. THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN NORTH
CAROLINA...BEAUFORT...CARTERET...CHOWAN...CRAVEN...CURRITUCK
...DARE...HYDE...JONES...ONSLOW...PAMLICO...PASQUOTANK...PERQUIMANS
...TYRRELL...AND WASHINGTON.

A SLOW MOVING LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO THE
AREA BY SUNRISE. THESE THUNDERSTORMS HAVE THE POTENTIAL FOR STRONG
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

CGG

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.